Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 27, NWS Kansas City, MO

September 5, 2020Jackson County, Missouri

NWS Kansas City, MO issued this flash flood warning at Sep 5, 2020, 7:15 AM CDT for Jackson County, Missouri. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2020, 7:15 AM CDT (12:15 UTC)
Expired
Sep 5, 2020, 10:22 AM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

County Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 20 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 8:43 AM CDTFLASH FLOOD1 Nne Tarsney Lakes, MOWATER OVER ROAD. FARM FIELDS DUMPING WATER ACROSS ROAD, DITCHES FULL OF WATER.
Sep 5, 9:06 AM CDTFLASH FLOOD1 S Blue Springs, MOEXCESSIVE WATER OVERFLOWING THROUGH NEIGHBORHOOD YARDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 88 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1585 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WGUS53 KEAX 051215
FFWEAX
MOC095-051530-
/O.NEW.KEAX.FF.W.0027.200905T1215Z-200905T1530Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
715 AM CDT Sat Sep 5 2020

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Central Jackson County in west central Missouri...

* Until 1030 AM CDT.

* At 715 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

This includes the following highways...
	Interstate 470 between mile markers 13 and 16.
	Interstate 70 in Missouri between mile markers 12 and 18.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3898 9417 3891 9421 3903 9444 3907 9440

FLASH FLOOD...RADAR INDICATED

$$

73
2 follow-up statements
532 
WGUS73 KEAX 051412
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
912 AM CDT Sat Sep 5 2020

MOC095-051530-
/O.CON.KEAX.FF.W.0027.000000T0000Z-200905T1530Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson MO-
912 AM CDT Sat Sep 5 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT THIS 
MORNING FOR CENTRAL JACKSON COUNTY...

At 912 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 5 inches of rain have 
fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Kansas City, Independence, Lee's Summit, Blue Springs, Raytown, 
  Grain Valley, Lake Lotawana, Lake Tapawingo and Tarsney Lakes.

This includes the following highways...
	Interstate 470 between mile markers 13 and 16.
	Interstate 70 in Missouri between mile markers 12 and 18.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3898 9417 3891 9421 3903 9444 3907 9440

FLASH FLOOD...RADAR INDICATED

$$

Atkins
930 
WGUS73 KEAX 051522
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1022 AM CDT Sat Sep 5 2020

MOC095-051532-
/O.CAN.KEAX.FF.W.0027.000000T0000Z-200905T1530Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson MO-
1022 AM CDT Sat Sep 5 2020

...FLASH FLOOD WARNING FOR CENTRAL JACKSON COUNTY HAS BEEN REPLACED 
WITH A FLOOD ADVISORY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3898 9417 3891 9421 3903 9444 3907 9440

$$

Atkins

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 6:55 AM CDT, 20 minutes earlier.

Area forecast discussion, Sep 5, 6:55 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
655 AM CDT Sat Sep 5 2020

.Discussion...
Issued at 338 AM CDT SAT SEP 5 2020

Above normal temperatures are expected for the holiday weekend with
an abrupt change in temperature and potential record cold expected
the middle of next week. The surface ridge of high pressure that
brought very comfortable temperatures and humidity to the area has
shifted east. This will allow modest WAA to increase throughout the
day. As such, expect temperatures and humidity to be on the increase
today with highs in the upper 80s to lower 90s. WAA will increase
overnight tonight into Sunday with temperatures further rising into
the low to mid 90s and heat index values in the mid 90s to near 100.
Sunday night into Monday a upper level trough will move from the
Canadian Plains into the northern Great Lakes. This will force a
weak cold front into the area Monday. Models are a little faster
with this front approaching moving into the area earlier on Monday.
This may keep temperatures cooler across the northern CWA where high
are now only expected to reach the upper 70s and lower 80s. South of
the Missouri River highs will still reach the mid to upper 80s. In
addition, a few showers and thunderstorms are expected to develop
during the afternoon. Storms are expected to increase in coverage
and intensity Monday night as a southwesterly low level jet develops
and noses into the area.

Monday night into Tuesday we will see a extreme change in
temperatures. This will come courtesy of a upper level trough
digging into the western Plains. This will tighten up the pressure
gradient behind the cold front (now south of the CWA) and CAA will
increase. That CAA coupled with cloudy skies and continued showers
and thunderstorms due to the persistent southwesterly LLJ will keep
highs in the mid 50s across the northwestern CWA to the lower 70s
across the southern CWA. Depending on how quickly the cold air is
ushered into the area on Tuesday we may break a record for a min max
at KC although likely midnight highs may negate that. Tuesday night
into Wednesday a upper level low will close into the base of the
trough across Colorado. This low will slowly move from eastern
Colorado to eastern Nebraska by Friday. This will keep the area in
an unsettled and unseasonably cool pattern through the remainder of
the work week. Record lows will be challenged on Wednesday and
Thursday and record min max temperatures will be challenged Tuesday
through Thursday.

&&

.Aviation...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 652 AM CDT SAT SEP 5 2020

Thunderstorms will remain in the VC of MCI and MKC thru 13Z
however, byd that conds are expected to remain VFR. Expect sct
clouds btn 3-5kft today with sct high clouds tonight. Winds will
be lgt and vrb this morning before becmg S btn 5-10kts today.
Winds tonight will increase out of the south btn 10-15kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...73
Aviation...73
Hazardous weather outlook, Sep 5, 5:13 AM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
513 AM CDT Sat Sep 5 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
513 AM CDT Sat Sep 5 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Thunderstorms across portions of far western Missouri and far eastern
Kansas will remain possible through mid morning. No severe storms are
expected at this time.

Hot and humid conditions will develop this afternoon. Heat index
values will reach the mid 90s.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hot and humid conditions are expected on Sunday. Heat index values
will approach 100 degrees in the afternoon.

Thunderstorms are possible late Monday night into Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Sep 5, 5:34 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
534 AM CDT Sat Sep 5 2020

MOZ037-038-044-051115-
Johnson MO-Lafayette MO-Jackson MO-
534 AM CDT Sat Sep 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE...
SOUTHEASTERN JACKSON AND JOHNSON COUNTIES UNTIL 615 AM CDT...

At 533 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Tapawingo to near Lake Lotawana to 6
miles east of Lone Jack. Movement was southeast at 20 mph.

Penny size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
Warrensburg, Grain Valley, Oak Grove, Knob Noster, Holden, Lake
Lotawana, Lone Jack, Lake Tapawingo, Leeton, Chilhowee, Kingsville,
Whiteman Afb, Lake Lafayette, Centerview and Tarsney Lakes.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 13 and 28.
 Interstate 470 between mile markers 11 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3857 9386 3877 9413 3883 9412 3884 9421
      3903 9447 3905 9440 3910 9436 3881 9356
      3860 9356
TIME...MOT...LOC 1033Z 305DEG 17KT 3900 9435 3894 9420 3887 9406

Kurtz
Special weather statement, Sep 5, 6:39 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
639 AM CDT Sat Sep 5 2020

MOZ037-038-043-044-051230-
Cass MO-Johnson MO-Lafayette MO-Jackson MO-
639 AM CDT Sat Sep 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS...SOUTHWESTERN
LAFAYETTE...SOUTHEASTERN JACKSON AND NORTHWESTERN JOHNSON COUNTIES
UNTIL 730 AM CDT...

At 639 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Lotawana, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lee's Summit, Blue Springs, Grain Valley, Pleasant Hill, Oak Grove,
Lake Lotawana, Lone Jack, Lake Tapawingo, Kingsville, Lake Lafayette,
Strasburg, Tarsney Lakes and Pittsville.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 19 and 23.
 Interstate 470 near mile marker 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3893 9440 3897 9433 3905 9429 3892 9390
      3879 9396 3868 9408
TIME...MOT...LOC 1139Z 301DEG 13KT 3894 9428

Kurtz

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 5:34 AM CDTSpecial Weather StatementEAXJackson, Johnson41 min
Sep 5, 6:33 AM CDTAreal Flood AdvisoryEAXJackson42 min
Sep 5, 6:39 AM CDTSpecial Weather StatementEAXJackson51 min
Sep 5, 7:30 AM CDTSpecial Weather StatementEAXJohnson45 min
Sep 5, 8:13 AM CDTSpecial Weather StatementEAXJohnson32 min
Sep 5, 8:15 AM CDTSpecial Weather StatementEAXJackson30 min
Sep 5, 8:24 AM CDTAreal Flood AdvisoryEAXJackson, Johnson2 hr
Sep 5, 8:50 AM CDTSpecial Weather StatementEAXJackson25 min
Sep 5, 8:53 AM CDTSpecial Weather StatementEAXJohnson37 min
Sep 5, 9:20 AM CDTSpecial Weather StatementEAXJackson25 min
Sep 5, 10:45 AM CDTAreal Flood WarningEAXCass, Jackson, Johnson, Lafayette3 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.